From Huntington, Indiana, USA:
Do we need to worry about nighttime hypoglycemia when my daughter takes one unit of Lantus at 8:00 a.m. and NovoLog to cover meals, with her last injection of NovoLog is at 5:00 p.m.? We do a ratio of one unit of NovoLog to 26 grams of carbohydrates. I'm confused as to why people go low during the night. Should we be checking her at night?
Hypoglycemia, especially nocturnal hypoglycemia is a main barrier to tighter glucose control. The doses you are using are small ones so the risks are relatively low, but all insulins, even Lantus, have some erratic nature to how they are absorbed, peak and disappear. Similarly, food and activity, as well as illness and growth effects, are all somewhat random. So, periodic nocturnal blood glucose testing is usually advisable. You should discuss this with your diabetes team since they will be able to give you specific advice for your own child. Many of us usually recommend nighttime monitoring about once every 7 to 10 days, more often, if more erratic blood glucose readings, especially the pre-breakfast values, are very variable.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.